Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Morristown, TN

July 22, 2002Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2002, 6:51 PM CDT for Marion County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2002, 6:51 PM CDT (23:51 UTC)
Expired
Jul 22, 2002, 7:30 PM CDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS54 KMRX 222351
SVRMRX
TNC115-230030-
/NEW.KMRX.SV.W.0228.222352-230030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF HALETOWN (GUILD)...OR 7
  MILES EAST OF JASPER...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF POWELLS CROSSROADS AROUND 700 PM CDT
  MARTIN SPRINGS AROUND 705 PM CDT
  WHITWELL AROUND 710 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3502 8585 3495 8548 3514 8540 3530 8571

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:20 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT MON JUL 22 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT MON JUL 22 2002

AREA RADARS SHOWING SCATTERED ECHOES IN THE EASTERN FORECAST AREA...
AND THE VALLEY LOCATIONS TO THE EAST ARE HEATING UP APPRECIABLY.
CAPES IN THE TENNESSEE VALLEY ARE IN THE MODERATE RANGE...AND
EXPECT SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TO MOVE
NORTHWEST...INTO VALLEY LOCALS. THESE STORMS ARE EXPECTED TO WEAKEN
AND DISSIPATE DURING THE LATE EVENING HOURS...SO WILL WORD POP WITH
AN EVENING SCATTERED POP.

A COLD FRONT WILL CONTINUE TO APPROACH THE FORECAST AREA ON
TUESDAY...WITH BETTER UPPER AIR TROUGHING. PERHAPS MORE THAN
SCATTERED PRECIPITATION COVERAGE LOOKS TO INVADE THE NORTHWEST
FORECAST AREA...SO WILL GO WITH LIKELY AFTERNOON POP/S HERE.
ELSEWHERE...THE SCATTERED AFTERNOON POP SCENARIO CONTINUES (THOUGH UP
TO 50 PERCENT). MOS HIGH TEMPERATURES CLOSE AND REASONABLE...MAINLY
LOWER 90S CENTRAL/SOUTHERN TENNESSEE VALLEY LOCALS.

FOR TUESDAY NIGHT...HIGHER MOISTURE VALUES AND PROXIMITY OF FRONT
IS ENOUGH FOR A MOSTLY CLOUDY SKY...AND SCATTERED POP/S DURING THE
PERIOD. A 50 PERCENT CHANCE WILL BE ADVERTISED ON WEDNESDAY...WITH
MOSTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPERATURES.

ON THURSDAY...THE FRONTAL BOUNDARY MAY HANG UP IN THE FORECAST AREA.
HOWEVER...THE LONG-TERM MODELS SUGGEST THAT DRIER AIR WILL WORK IN
FROM THE NORTHWEST...WITH SURFACE HIGH PRESSURE TO THE WEST. SO...
WILL PLAY THIS SCENARIO FOR NOW...AND GO WITH PARTLY CLOUDY AND A 30
POP.

DM
*********************************************************************
MIDDAY FORECAST DISCUSSION (UPDATE)
1040 AM EDT MON JUL 22 2002

PARTLY CLOUDY SKIES WILL DEVELOP ACROSS THE FORECAST AREA TODAY...AS
THE 24-HR MOISTURE PROFILE HAS CHANGED LITTLE. HOWEVER...L/L MOISTURE
SHOULD INCREASE A LITTLE EARLY THIS AFTERNOON...AND DESTABILIZATION
IS EXPECTED TO DRIVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE
WESTERN FORECAST AREA (CUMBERLAND PLATEAU AND HIGHER ELEVATIONS
ADJACENT TO THE SEQUATCHIE VALLEY).

THEREAFTER...SCATTERED MOUNTAIN T-STORMS WILL BE ADVERTISED...AND
SOME OF THE STORMS IN THE PLATEAU MAY GET INTO THE TENNESSEE VALLEY
LATE.

NO FORECAST UPDATE PLANNED.

DM
*********************************************************************
MORNING FORECAST DISCUSSION
300 AM EDT MON JUL 22 2002

TRANSITION TO INCREASINGLY UNSETTLED WEATHER IN STORE FOR THE NEXT
FEW DAYS. EAST TO WEST ORIENTED UPPER RIDGE CURRENTLY STRETCHING
FROM THE MIDDLE ATLANTIC STATES TO THE CENTRAL PLAINS WILL BE ERODED
ON ITS NORTHERN AND EASTERN PERIPHERY BY A NORTHERN STREAM SHORT
WAVE. AN ASSOCIATED COLD FRONT IS PROJECTED TO APPROACH THE SOUTHERN
APPALACHIANS BY TUESDAY AFTERNOON. THIS WILL INCREASE CHANCES OF
PRECIP AS MOISTURE PROFILE BECOMES MORE CONDUCIVE FOR CONVECTION.
HAVE CONTINUED CURRENT POP TRENDS FOR THE THIRD AND FOURTH
PERIODS.

QUESTION THEN BECOMES WHETHER OR NOT FRONT WILL PUSH THROUGH THE
AREA. MODELS PROJECT FRONT WILL MOVE SOUTH OF THE REGION. BASED ON
RECENT TRENDS THE FRONT STALLING ACROSS OR NEAR THE SOUTHERN
APPALACHIANS IS PROBABLY THE MOST LIKELY SCENARIO. THEREFORE WILL
CONTINUE WITH LOW POP FOR WEDNESDAY. TEMPS SHOULD REMAIN ABOVE
CLIMATOLOGY BEFORE DROPPING BACK TO NEAR CLIMATOLOGY ON WEDNESDAY.

REGARDING TEMPS...MOS GUIDANCE GENERALLY CLOSE AND APPEARS REASONABLE
BASED ON PERSISTENCE. TENDED TO FAVOR A BLEND WHERE SIGNIFICANT
DIFFERENCES OCCURRED.

PRELIMINARY CCF FOLLOWS:
CHA   94  72  93  72 /  30  20  40  50
TYS   91  71  90  71 /  30  20  40  50
TRI   90  67  88  68 /  30  20  40  50
OQT   91  71  90  72 /  30  20  40  50

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
910 PM EDT SUN JUL 21 2002

RADAR SHOWING ISOLATED SHOWERS AND THUNDERSTORMS HAVE MOVED SOUTH OF
OUR AREA.  WILL UPDATE ZONES TO TAKE PRECIPITATION CHANCES OUT FOR
THE REST OF TONIGHT.  SHOULD HAVE MORE PATCHY FOG DEVELOPING LATER
TONIGHT...WHICH IS WELL COVERED BY THE CURRENT FORECAST.
TEMPERATURES LOOK GOOD.

GH

In the hours before

Local storm report, Jul 22, 5:11 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
611 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    TELLICO PLAINS            TN   WIND DAMAGE
07/22/02   MONROE                         SEVERAL TREES AND POWER
                                          LINES DOWN ALONG HWY 360
                                          AND RELIANCE RD AT TELLECO
                                          PLAINS. REPORTED BY
                                          DISPATCH.

0520 PM    TELLICO PLAINS            TN   .75 INCH HAIL
07/22/02   MONROE                         DIME SIZE HAIL IN AND
                                          AROUND TELLECO PLAINS.
                                          REPORTED BY DISPATCH.

0540 PM    COUNTYWIDE                TN   WIND DAMAGE
07/22/02   HAWKINS                        SEVERAL TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 22, 5:22 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
622 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    ATHENS                    TN   WIND DAMAGE
07/22/02   MCMINN                         ROOF BLOWN OFF A HOUSE AND
                                          SEVERAL TREES DOWN IN THE
                                          CITY OF ATHENS. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 22, 5:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
648 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CHARLESTON                TN   WIND DAMAGE
07/22/02   BRADLEY                        NUMEROUS TREES DOWN IN AND
                                          AROUND CHARLESTON. CAMPER
                                          ALSO BLOWN ONTO A TRUCK IN
                                          CHARLESTON. REPORTED BY
                                          DISPATCH.

GRC
Local storm report, Jul 22, 6:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
738 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    ANDREWS                   NC   .75 INCH HAIL
07/22/02   CHEROKEE                       DIME SIZE HAIL IN AND
                                          AROUND ANDREWS. REPORTED BY
                                          DISPATCH.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:07 PM CDTSevere Thunderstorm WarningMRXMonroe38 min
Jul 22, 4:31 PM CDTSevere Thunderstorm WarningMRXHawkins44 min
Jul 22, 4:59 PM CDTSevere Thunderstorm WarningMRXMcMinn31 min
Jul 22, 5:00 PM CDTSevere Thunderstorm WarningMRXBradley45 min
Jul 22, 6:13 PM CDTFlash Flood WarningMRXMcMinn2 hr
Jul 22, 6:30 PM CDTSevere Thunderstorm WarningMRXCarter30 min
Jul 22, 6:36 PM CDTSevere Thunderstorm WarningMRXBledsoe39 min
Jul 22, 6:50 PM CDTSevere Thunderstorm WarningMRXCarter10 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.